Alert archive / New York / High Wind Watches in 2023
High Wind Watch 2, NWS New York, NY
NWS New York, NY issued this high wind watch at Dec 16, 2023, 3:40 AM EST for 4 counties in New York; 4 counties in Connecticut. It took effect at Dec 18, 2023, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 16, 2023, 3:40 AM EST (08:40 UTC)
- In effect from
- Dec 18, 2023, 12:00 AM EST
- Expired
- Dec 17, 2023, 3:28 AM EST
- In force
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 33 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2085 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this high wind watch went out at Dec 16, 12:28 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 16, 12:28 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
1228 AM EST Sat Dec 16 2023
.SYNOPSIS...
High pressure over the Mid Atlantic region will weaken and be
replaced by another high building across eastern Canada and New
England. The high will shift off the New England coast Saturday
night. A coastal storm will impact the area from Sunday into
Monday. Light precipitation is still possible Monday night and
Tuesday as the storm departs to the north. High pressure will
then build in on Wednesday and remain through Friday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Temperatures across eastern Long Island and parts of interior
CT have cooled quickly under clear skies and calm winds this
evening, so minor adjustments were made to account for this.
Minimum temperatures were lowered as well across areas those
areas. Otherwise, the forecast remains basically on track.
W winds will gradually diminish and veer NW overnight under
clear skies. Low temps should range from the lower 40s in NYC,
to the upper 20s in outlying areas and the Long Island Pine
Barrens.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Sfc high pressure over the Mid Atlantic will be weakening as a
second strong high builds across E Canada and New England.
Another mostly sunny day expected on Sat, with slightly cooler
but still mild daytime temps, with highs mostly 50-55.
Winds gradually veer over through NW-N Sat AM to NE-E Sat PM and
then E Sat night. Low level WAA Sat night will bring in
maritime air on a SE wind off the deck, with increasing clouds
and also the chance for some light rain or drizzle in spots late
Sat night. Temps should fall to their lows Sat evening, them
remain nearly steady or slowly rise overnight. MOS guidance
low temps AOB freezing suggest possibility for some patchy light
freezing drizzle well inland but have discounted this for now
given low cloud cover/WAA, and kept lows just above freezing.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Low pressure over the Southeast shifts north Saturday into
Sunday and deepens with the help of phasing energy aloft. The
center of the low passes over us or nearby during Monday as it
continues to strengthen and head north towards SE Canada as we
are situated in the right entrance region of the jet streak to
our north, enhancing synoptic lift. Rain chances begin midday
Sunday with rain then likely by Sunday evening. We will have
moderate rainfall overnight that could be heavy at times Sunday
night into Monday morning as a low level jet helps advect in an
anomalously moist air mass and enhance lift as it noses in
overnight. PW is currently progged to be around 1.3-1.6" which
is right at or above the climatological max moving average of
1.31" for this date. Models show a little instability during
this time as well, so with upward forcing from both the LLJ and
the deepening low center, an isolated thunderstorm or two with
heavy downpours cannot be ruled out.
A widespread 2-3 inches of rain is expected with locally higher
amounts possible. Higher totals in NE NJ, the Lower Hudson
Valley and NYC metro with lower totals for eastern portions of
the CWA. The flash flood potential remains somewhat low but
possible at this time. Minor urban/small stream flooding is
possible. Given the fairly recent heavy rainfall earlier this
week, there is also an elevated threat for river flooding.
As for winds during this event, there's an increasing chance of
at least advisory-criteria winds, particularly for coastal
sections. Winds at 925mb are progged at 60-80 kt over coastal
sections late Sunday night into Monday morning. It appears
that the low level inversion will be at least a little weaker
than with this past Sunday-Monday's storm as temps aloft would
be cooler with SE winds instead of S-SW like the previous
system. Because of this a larger portion of the LLJ winds may
mix down to the surface. Currently forecasting peak winds
sustained at 20-30 mph, gusting 40-45 mph for coastal areas
late Sunday night into Monday morning.
A closed upper low will be opening and weakening as the upper
trough moves through the region Monday night into Tuesday, and
east of the region by 00Z Wednesday. A weaker zonal flow
develops Tuesday night and remains into Friday. On the back side
of the departing low Monday night into Tuesday, as colder air
moves into the region, rain showers will be changing over to
snow showers and/or flurries. There is some uncertainty with the
strength of the westerly winds and gusts Tuesday, and may be
several knots higher than currently forecast. Dry weather
returns Tuesday night as surface high pressure builds into the
area. Probabilities and temperatures were used from the NBM
which looked reasonable.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VFR through much of the TAF period with high pressure in control.
MVFR cigs look to develop after 03-06Z Sunday for the coastal
terminals under easterly flow, and expand to the interior terminals
by 09-12Z.
Westerly winds continue becoming more WNW overnight at the metro
terminals, and light and variable at the outlying terminals. Winds
remain under 10 kt Saturday, and shift to the north and northeast as
high pressure builds to the north. There are some timing
uncertainties with the shifting winds on Saturday.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
No unscheduled amendments are expected through 00Z Sunday.
Thereafter, there is uncertainty in the onset timing of any MVFR
cigs.
OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
Saturday afternoon: VFR.
Saturday night: MVFR cigs developing, with a slight chance of light
rain or drizzle toward Sunday morning.
Sunday: Rain with MVFR to IFR. E winds G20-25kt along the coast.
Sunday night and Monday: IFR to LIFR in rain, possibly heavy at
times. Isolated thunderstorms possible. SE winds G30-45kt along the
coast, becoming S Monday afternoon G25-30kt, and then SW to W
diminishing late Monday afternoon and night. LLWS late Sunday night
into Monday morning, with 2Kft winds 70-85kt possible.
Tuesday: Chance of rain showers, with a chance of snow showers
mainly north and west of the NYC terminals. MVFR, possibly IFR
especially in the snow showers.
Wednesday: VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-SCA conditions will persist on all waters through at least
daytime Sat. E flow increasing to 15-20 kt Sat night should
build ocean seas back up to 4 ft, and can't rule out a gust or
two to 25 kt.
Winds and seas increase in advance of the storm approaching from
the south Sunday into Monday. At least gale force winds are
probable over all waters Sunday night through Monday for most
spots, and continuing into Monday evening on the ocean. Cannot
rule out gusts to storm force as well during late Sunday
night/early Monday morning for some of the eastern waters. Wave
heights on the ocean peak at 15-20 ft on Monday.
Monday night SCA gusts will likely be ongoing across the non-
ocean waters, with gale force gusts possible on the ocean
waters as SW-W winds continue behind a departing storm. Late
Monday night gusts fall below SCA across all the waters, first
on the non-ocean waters, and then on the ocean. Seas will remain
elevated on the ocean waters from Tuesday through the remainder
of the forecast period. There is a chance that gusts do reach
SCA on the ocean waters Tuesday.
&&
.HYDROLOGY...
A widespread 2-3 inches of rain is expected with locally higher
amounts possible, with the higher totals attm across NE NJ,
the Lower Hudson Valley and the NYC metro area. The flash flood
potential remains somewhat low but still possible. Minor
urban/small stream flooding is possible. Given the fairly recent
heavy rainfall earlier this week, there is also an elevated
threat of river flooding.
&&
.TIDES/COASTAL FLOODING...
Coastal flood watches will likely be issued on Saturday for
much of southern Queens, southern and eastern portions of LI and
coastal CT as potential has increased for more widespread
moderate coastal flooding with the daytime high tide cycle on
Monday. Elsewhere minor to moderate coastal flood potential is
increasing.
Along the ocean beachfront, potential exists for 12+ ft
breakers Sunday overnight into Monday, which combined with
elevated water levels, would result in widespread dune erosion
and scattered overwashes along the ocean shores.
There is still a good bit of spread in the storm surge guidance
for Monday afternoon, due to spread in exact storm track and
intensity as it moves up the coast. A track more to the west
would place the area more squarely under the strongest winds and
increase the threat for widespread moderate to locally major
coastal flooding for the most vulnerable portions of the area.
A more easterly track would lessen the threat. More clarity on
these scenarios likely over the next 24 to 36 hrs.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...BG/BR
NEAR TERM...BG/BR
SHORT TERM...BG
LONG TERM...BR
AVIATION...DBR/DR
MARINE...BG/BR
HYDROLOGY...BR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 15, 10:27 PM EST, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1027 PM EST Fri Dec 15 2023 CTZ005-006-009-010-NJZ002-004-103>108-NYZ067>071-170330- Northern Fairfield-Northern New Haven-Southern Fairfield- Southern New Haven-Western Passaic-Eastern Passaic-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Orange-Putnam-Rockland-Northern Westchester- Southern Westchester- 1027 PM EST Fri Dec 15 2023 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rain with a coastal storm Sunday night and Monday has potential to cause minor to moderate river and small stream flooding from Monday into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ178-179-170330- Southern Queens-Southern Nassau- 1027 PM EST Fri Dec 15 2023 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A coastal storm has potential to cause moderate coastal flooding with the daytime high tide cycle on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-008-011-012-NJZ006-NYZ072>075-078>081-176-177-170330- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London-Hudson-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau- 1027 PM EST Fri Dec 15 2023 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rain with a coastal storm Sunday night and Monday has potential to cause minor to moderate river and small stream flooding from Monday into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-350-353-355-170330- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1027 PM EST Fri Dec 15 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale force wind gusts are likely from late Sunday night into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-345-170330- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 1027 PM EST Fri Dec 15 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale force wind gusts are likely from late Sunday night into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:40 AM EST | Wind Advisory | OKX | Bronx, New York, Richmond, Westchester | 55 hr |
| Dec 16, 3:44 AM EST | Storm Watch | OKX | 24 hr | |
| Dec 16, 2:50 PM EST | Coastal Flood Watch | OKX | Bronx, Kings, Nassau, Queens, Richmond, Suffolk | 24 hr |
| Dec 16, 2:50 PM EST | Coastal Flood Warning | OKX | Kings, Nassau, Queens, Richmond, Suffolk, Westchester | 53 hr |
| Dec 16, 3:16 PM EST | Flood Watch | OKX | Bronx, Kings, New York, Orange, Putnam, Queens and 3 more | 46 hr |
| Dec 16, 6:59 PM EST | Small Craft Advisory | OKX | 20 hr |
Nearby
High Wind Watches in New York, 2023High Wind Watches in Connecticut, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.